MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X380MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 35251380S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
Customer reported that the gamma nail has broken at lag screw interface.Patient underwent revision surgery.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches with the alleged failure.Visual inspection revealed that the nail was completely broken in the thinned webs of the proximal drill hole for the lag screw.Material abrasion, dents were found in the drill hole most likely caused by a deviating step drill during preparation of the canal for the lag screw.Material abrasion was also found along the periphery of the nail just below the lag screw hole.Material damage had led to unintended damage of the edge in the breakage line resulting in significant material weakening.The appearance of the breakage surfaces revealed the nail had broken in fatigue manner ¿ indicated by the lines of rest, smooth surface topography and missing plastic deformation.The incipient crack had started at the smallest cross section at lateral and had progressed towards medial.A review of the device history for the reported lot did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that ¿in the event the nail is damaged during lag screw reaming, the fatigue strength of the implant may be reduced, which may cause nail to fracture.[¿] never drive the stepdrill with force through the nail, since this may cause severe damage to the nail resulting in the increase risk of the implant failure.¿ based on the investigation, root cause of failure could be attributed to user related issue.Failure was caused due to misaligned step drilling during preparation of the canal for the lag screw, which compromised fatigue strength of the nail.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X380MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key8351623
Report Number0009610622-2019-00074
Device Sequence Number1789088
Product Code HSB
UDI-Device Identifier07613252274292
UDI-Public07613252274292
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number35251380S
Device Lot NumberK0243B6
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/28/2019
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer04/02/2019
Initial Report FDA Received Date02/19/2019
Supplement Report FDA Received Date04/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;